Quantum Physics Division
Faculty of PhysicsAdam Mickiewicz University

A revisitation of formulae for the Moore–Penrose inverse of modified matrices

J. K. Baksalary1 , O. M. Baksalary2 , G. Trenkler3

1 Institute of Mathematics, Zielona Góra University, ul. Podgórna 50, PL 65-246, Zielona Góra, Poland
2 Institute of Physics, Adam Mickiewicz University, ul. Umultowska 85, PL 61-614, Poznań , Poland
3 Department of Statistics, University of Dortmund, Vogelpothsweg 87, 44221 Dortmund, ALLEMAGNE

Linear Algebra and its Applications, 372, 207-224 (2003)
DOI: 10.1016/S0024-3795(03)00508-1


Formulae for the Moore–Penrose inverse M+ of rank-one-modifications of a given m×n complex matrix A to the matrix M=A+bc*, where b and c* are nonzero m×1 and 1×n complex vectors, are revisited. An alternative to the list of such formulae, given by Meyer [SIAM J. Appl. Math. 24 (1973) 315] in forms of subtraction–addition type modifications of A+, is established with the emphasis laid on achieving versions which have universal validity and are in a strict correspondence to characteristics of the relationships between the ranks of M and A. Moreover, possibilities of expressing M+ as multiplication type modifications of A+, with multipliers required to be projectors, are explored. In the particular case, where A is nonsingular and the modification of A to M reduces the rank by 1, such a possibility was pointed out by Trenkler [R.D.H. Heijmans, D.S.G. Pollock, A. Satorra (Eds.), Innovations in Multivariate Statistical Analysis. A Festschrift for Heinz Neudecker, Kluwer, London, 2000, p. 67]. Some applications of the results obtained to various branches of mathematics are also discussed.


Total: 27797

Today: 13

Currently: 1